Alert archive / Virginia / Rip Current Statements in 2011

Rip Current Statement 1, NWS Wakefield, VA

August 28, 2011Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland

NWS Wakefield, VA issued this rip current statement at Aug 28, 2011, 12:20 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Currituck County, North Carolina; Worcester County, Maryland. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2011, 12:20 PM EDT (16:20 UTC)
Expired
Aug 28, 2011, 8:00 PM EDT
In force
8 hr
Issued by
NWS Wakefield, VA

Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA

The radar

The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 16:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WHUS41 KAKQ 281620
CFWAKQ

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
1220 PM EDT SUN AUG 28 2011


MDZ025-NCZ102-VAZ095-098>100-290000-
/O.NEW.KAKQ.RP.S.0001.110828T1620Z-110829T0000Z/
MARYLAND BEACHES-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1220 PM EDT SUN AUG 28 2011

...RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

RESIDUAL SWELLS FROM HURRICANE IRENE WILL CONTINUE TO IMPACT AREA
BEACHES TODAY...CONTRIBUTING TO A HIGH THREAT OF RIP CURRENTS.
WHILE RIP CURRENTS CAN OCCUR AT ANY TIME...THE MOST DANGEROUS TIME
FOR LIFE THREATENING RIP CURRENTS IS A COUPLE HOURS ON EITHER SIDE
OF LOW TIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS. RIP CURRENTS CAN
BECOME LIFE THREATENING TO ANYONE WHO ENTERS THE SURF.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN
CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM
THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT
CAN EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

&&

$$

44

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this rip current statement went out at Aug 28, 11:41 AM EDT, 39 minutes earlier.

Area forecast discussion, Aug 28, 11:41 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1141 AM EDT SUN AUG 28 2011

.SYNOPSIS...
TROPICAL STORM IRENE TRACKS INTO THE NORTHEAST U.S. TODAY. A WEAK
FRONTAL BOUNDARY CROSSES THE AREA LATE TONIGHT INTO TUESDAY. HIGH
PRESSURE WILL BE SLOW TO BUILD OVER THE REGION MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
TROPICAL STORM IRENE CONTINUES TO TRACK NORTH-NORTHEAST INTO NEW
ENGLAND LATE THIS MORNING. TROPICAL STORM WARNINGS REMAIN IN EFFECT
FOR WORCESTER COUNTY MD AND VICINITY COASTAL WATERS FROM FENWICK
ISLAND DE TO CHINCOTEAGUE VA THROUGH THIS AFTERNOON...PRIMARILY
FOR WINDS. WIND GUSTS ARE MAXING OUT AT OR BELOW 50 MPH (MEETING
TROPICAL STORM CRITERIA OF 40 MPH OR GREATER)...HOWEVER THERE HAVE
BEEN SIGNS OF WEAKENING AS THE SYSTEM EXITS THE CWA. ISOLATED
SHOWER ACTIVITY IN THIS AREA WILL COME TO AN END AROUND NOON
TODAY.

ELSEWHERE...BREEZY CONDITIONS WILL PERSIST THROUGH THE DAY UNDER
MOSTLY SUNNY SKIES. WINDS WILL DIMINISH/CALM AROUND SUNSET THIS
EVENING. THE UPPER TROUGH IN THE WAKE OF IRENE WILL INCREASE MID AND
HIGH LEVEL CLOUDS OVER THE MID ATLANTIC REGION OVERNIGHT.

&&

.SHORT TERM /MONDAY/...
TROUGH ALOFT TRAILING THE STM (WHICH WL BE MVG THROUGH NEW ENG
THEN INTO ERN CANADA) CROSSES THE FA MON AFTN. MDL GENERATE AT
LEAST BKN CLDNS OVR THE FA...AND SUGG LO/SLGT CHC POPS. XPCTG
VRBL CLDNS OR PCLDY MON. HI TEMPS MON IN THE L80S N TO M80S S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
TROUGH ALOFT PUSHES TO THE E MON NGT THROUGH INTO TUE MRNG. MDLS
KP LO/SLGT CHC POPS ACRS SE TIER OF FA MON NGT. SFC HI PRES BUILDS
OVR THE FA STARTING TUE...PRVDG DRY AND NR SEASONABLE CONDS.

WEDNESDAY THROUGH SUNDAY...A BROAD UPPER TROUGH OVER THE EASTERN
U.S. THROUGH SATURDAY APPEARS TO HAVE LITTLE INFLUENCE ON THE MID
ATLANTIC REGION AS SURFACE HIGH PRESSURE SETTLES INTO THE
AREA...BRINGING DRY AND BENIGN CONDITIONS TO THE AREA THROUGH THIS
TIME. A COLD FRONT IS EXPECTED TO PASS THROUGH THE MID ATLANTIC
REGION SUNDAY.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
CENTER OF IRENE JUST OFF THE VA ERN SHORE AND THE STORM IS HEADED
NORTH. STRONG WND GUSTS OF 40-50 KT STILL OCCURRING OVER THE CWA
WITH HEAVY RAIN EXTENDING JUST WEST OF RICHMOND AND SOUTH INTO NC
AND THE OUTER BANKS. THE WX WILL GRADUALLY LIFT NORTH WITH THE
STORM WITH WND AND RAIN SUBSIDING SIGNIFICANTLY BY DAYBREAK.
IMPROVING CONDS WILL BE SLOWER AT SBY WITH THE TAIL END OF THE
SYS LIKELY TO AFFECT THE MD ERN SHORE INTO THE EARLY AFTN. VFR
CONDS EXPECTED THRU THE LATER PART OF THE WEEK OVER THE MID ATL
REGION.

&&

.MARINE...
SOME STONGER WIND GUSTS ARE CONTINUING OFF THE MARYLAND COAST.
ONLY TROPICAL STORM WINDS CONTINUE FOR THE MARYLAND COASTAL
WATERS. ELSEWHERE SMALL CRAFT CONDITIONS WILL PREVAIL THIS
AFTERNOON. WINDS WILL CONTINUE TO DIMINISH AS IRENE ADVANCES
FURTHER NORTH INTO NEW ENGLAND AND THE PRESSURE GRADIENT OVER
LOCAL WATERS RELAXES. AS FAR AS SEAS...10-15 FT WAVES OVER OCEAN
WATERS WILL SUBSIDE TO 5-10 FT BY THIS AFTERNOON. 5-7 FT SEAS OVER
THE BAY WILL DROP TO 2-4 FT.

SUB-SCA CONDITIONS WILL RETURN TONIGHT AND LAST THROUGH AT LEAST THE
MIDDLE OF THE WORKWEEK AS HIGH PRESSURE BUILDS OVER THE REGION.

&&

.HYDROLOGY...
ON THE GAGED RIVERS...HEAVIEST RAIN YESTERDAY AND OVERNIGHT HAVE
IMPACTED THE BLACKWATER...CASHIE AND EASTERN END OF THE NOTTOWAY
RIVERS. FOR THE OTHER RIVERS IN WESTERN PORTIONS OF THE FORECAST
AREA...INCLUDING THE JAMES...APPOMATTOX...RIVANNA AND WESTERN
PORTIONS OF THE NOTTOWAY WILL SEE SOME RISES...BUT NOT ENOUGH TO
REACH FLOOD STAGE. MODERATE FLOODING IS FORECAST FOR THE CASHIE
RIVER NEAR WINDSOR AND FOR THE BLACKWATER RIVER NEAR FRANKLIN. SEE
FLSAKQ FOR FURTHER DETAILS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...TROPICAL STORM WARNING FOR MDZ024-025.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     ANZ630>632-634-652-654-656-658.
     TROPICAL STORM WARNING FOR ANZ650.
&&

SYNOPSIS...ALB
NEAR TERM...BMD
SHORT TERM...ALB/BMD
LONG TERM...DAP
AVIATION...JEF
MARINE...JAB/MAS
HYDROLOGY...
Hazardous weather outlook, Aug 28, 11:17 AM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 AM EDT SUN AUG 28 2011

MDZ021>023-NCZ012>017-030>032-102-VAZ048-049-060>100-291530-
DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1117 AM EDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-291530-
INLAND WORCESTER-MARYLAND BEACHES-
1117 AM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-634-652-654-656-658-291530-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1117 AM EDT SUN AUG 28 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-291530-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
1117 AM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-291530-
CURRITUCK SOUND-
1117 AM EDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:10 PM EDTRiver Flood WarningAKQSouthampton72 hr
Aug 27, 11:10 PM EDTRiver Flood WarningAKQSussex12 hr
Aug 28, 1:28 PM EDTSmall Craft AdvisoryAKQ3 hr
Aug 28, 7:17 PM EDTSmall Craft Advisory for Hazardous SeasAKQ9 hr

Nearby

Rip Current Statements in Virginia, 2011Rip Current Statements in North Carolina, 2011Rip Current Statements in Maryland, 2011Every rip current statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.